Please Help - PEP and Herpes (IMMUNE RECONSTITUTION INFLAMMATORY SYNDROME, IRIS, 2011)
May 10, 2011
Hi Doctor -
I was wondering if there is any link between PEP medications (retrovir, viread, and epivir) and increasing likelihood of herpes outbreaks? Can taking these medications cause you to have outbreaks? Insert says that medications may increase immune system and reveal hidden infections. I have not had an outbreak in years but am concerned that these meds will cause one? Please help!
Response from Dr. Frascino
No, antiretroviral medication used for post-exposure prophylaxis (PEP) will not increase the likelihood of herpes outbreaks. The comment you read in the package insert about increasing immune system functioning may have been referring to immune reconstitution inflammatory syndrome (IRIS). See link below. As you will note, IRIS has nothing to do with taking these medicaments for PEP (post exposure prophylaxis). Your fears are unwarranted.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Long Does It Take An Hiv Positive Person To Start Showing Signs Of The Disease?
- If I Don't Hear Back From My Doctor About My Hiv Test Results Is It Negative?
- What Is Being Done To Prevent The Spread Of Hiv?
- How Long Does Hiv Aids Survive On Surface?
- How Long Should A Person Wait After Intercourse To Get An Hiv Test?
- Hiv Transmission Mucous
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.